Hail, Sac
- When
- July 4, 9:50 PM CST
- Where
- Sac County, 4 mi NE of Sac City
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- UNKNOWN
- Coordinates
- 42.450, -94.950
Once again a very unstable airmass was in place over Iowa with a weak frontal boundary extending northeast to southwest across the state an old outflow boundary extending east to west along the southern Iowa border. The atmosphere was weakly capped during the early evening with lifted indices around -10 C and CAPE values around 4000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Once again a very unstable airmass was in place over Iowa with a weak frontal boundary extending northeast to southwest across the state an old outflow boundary extending east to west along the southern Iowa border. The atmosphere was weakly capped during the early evening with lifted indices around -10 C and CAPE values around 4000 J/kg. During the evening the low level jet increased to around 40 kts and thunderstorms erupted in northwest Iowa. They were enhanced by a fast moving jet streak moving across southern Minnesota. The thunderstorms formed into a line rather quickly and dropped very heavy rainfall of up to 2 inches per hour and hail during the early stages of the MCS development. There were numerous reports of hail of penny size up to golf ball size in western into north central Iowa. After midnight, the line transitioned into a wind producer and began to move southeast. High winds of 60 to 65 MPH were common as the storms move into central and north central Iowa. Numerous reports were received of trees and power lines downed by the storms, however damage was not widespread.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 4, 2:45 PM CST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT FRI JUL 4 2003 CERTAINLY LOOKS LIKE A SUMMERTIME PATTERN WITH A FRONTAL AND/OR OUTFLOW BOUNDARIES FORECAST ACROSS THE AREA THROUGH THE EARLY PORTION OF THE UPCOMING WORK WEEK...THOUGH FAIRLY STRONG ZONAL FLOW JUST TO OUR NORTH. BUILDING HEIGHTS SHOULD SHUT DOWN PCPN THE LATTER PART OF NEXT WEEK AS HEAT BUILDS BACK INTO THE AREA. MAIN PROBLEM WILL BE IN THE SHORT TERM WITH PLACEMENT OF CONVECTION AND TIMING. VERY STRONG OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX LAST NIGHT PUSHED THROUGH ALL OF THE CWA EARLIER TODAY. MODELS OF COURSE DID NOT LATCH ONTO THIS SO FOR SHORT TERM WILL GO WITH OBSERVATIONAL TRENDS AND LARGER SCALE MID/UPPER LEVEL FEATURES TO GUIDE THE FORECAST. AREA TO REMAIN IN GENERAL UPPER DIFFLUENCE TONIGHT AS RIGHT ENTRANCE REGION OF JET IS POISED JUST TO OUR NORTH. IN ADDITION...MID/UPPER LEVEL SHORT WAVE TROUGH WILL APPROACH FROM THE WEST. THIS SHOULD ALLOW THE NORTH NORTHEAST OUTFLOW BOUNDARY WINDS TO CONTINUE TO BREAK DOWN AND RETURN TO THE SOUTHEAST. MOISTURE AND INSTABILITY HAS POOLED ALONG THE MO BORDER BUT AREA REMAINS CAPPED. SOME CU BUILDUPS NOW ALONG AND S OF MO BORDER OVER THE FAR SE CWA OTW CLEAR SKIES PREVAIL OVER THE SOUTHWEST. FURTHER NORTH...ELEVATED SHOWERS AND THUNDER HAS FESTERED ALL DAY IN STABLE AIR ALONG THE H850 CONVERGENCE ZONE. CURRENT THINKING IS THAT THE OUTFLOW BOUNDARY WILL RETURN NORTH A BIT THIS EVENING AND BE MAIN AXIS FOR STORM DEVELOPMENT TO OUR WEST AND SOUTHWEST. CONVECTION SHOULD THEN ORGANIZE INTO LINEAR SEGMENTS AS THEY MOVE ACROSS IOWA LATE EVENING AND OVERNIGHT. MAIN THREAT OF COURSE BEING WIND. H850 FLOW VEERS THROUGH THE NIGHT SO SYSTEM SHOULD BE FAIRLY PROGRESSIVE AND AM NOT TOO CONCERNED ABOUT HEAVY RAIN THREAT...OTHER THAN AN ISOLATED EVENT. MOST OF THE CONVECTION SHOULD CLEAR THE CWA SATURDAY MORNING. MODELS DEPICT VERY UNSTABLE AIR OVER CWA SATURDAY WITH VERY WEAK CAPPING. NO WELL DEFINED LARGER SCALE BOUNDARY OVER AREA. KEY WILL BE ANY EXISTING OUTFLOW BOUNDARIES FROM CONVECTION TONIGHT. LOOKS LIKE BEST CHANCE MAY BE FAR SOUTHWEST NEAR WEAK CONVERGENCE ZONE. MODELS DEPICT ANOTHER SHORT WAVE OVER THE AREA SATURDAY NIGHT WHICH MAY BE ENOUGH TO FOCUS ADDITIONAL NIGHTTIME CONVECTION OVER THE AREA. HAVE GENERALLY SHUT POPS DOWN SUNDAY AND SUNDAY NIGHT OVER MOST OF THE AREA AS QUITE WARM MID LEVEL AIR SPREADS OVER THE CWA. FRONTAL BOUNDARY APPROACHING THE NW LATE SUNDAY NIGHT AND THEN LINGERING OVER THE AREA THROUGH TUESDAY NIGHT. SO WILL NEED THUNDER CHANCES THROUGH THIS PERIOD. LAST MAIN SHORT WAVE WHICH TOPS THE TOP OF THE BUILDING UPPER RIDGE TO OUR WEST WILL MOVE THROUGH TUESDAY NIGHT AND BRING SLIGHTLY COOLER AND DRIER AIR INTO THE STATE WEDS AND THURS. UPPER RIDGE AND RETURN FLOW BRINGS THE STEAMY WEATHER BACK BY NEXT FRIDAY. .DSM...NONE. JAW
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 952 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY WILL HOLD ACROSS SOUTHERN NEBRASKA INTO SOUTHERN WISCONSIN. AN OUTFLOW BOUNDARY LEFT OVER FROM THUNDERSTORM ACTIVITY THURSDAY NIGHT EXTENDS EAST TO WEST JUST SOUTH OF IOWA. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE DAKOTAS INTO MINNESOTA OVERNIGHT. THUNDERSTORMS WILL DEVELOP RAPIDLY OVER WESTERN IOWA THIS EVENING...AND SPREAD OVER THE REST OF THE STATE OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WIND AND HEAVY RAINFALL. LARGE HAIL AND HEAVY RAINFALL AREA SECONDARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AND NIGHT ALONG A FRONTAL BOUNDARY ACROSS SOUTHERN IOWA. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO POTENTIAL FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE INTO CENTRAL IOWA LATE SATURDAY NIGHT WITH THE ASSOCIATED THREATS OF HEAVY RAIN AND SEVERE WEATHER. AN ACTIVE WEATHER PATTERN WILL CONTINUE SUNDAY THROUGH TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL IOWA. SEVERE THUNDERSTORMS ARE A POSSIBILITY THROUGH THE PERIOD...ALTHOUGH IT IS TOO EARLY TO OUTLINE SPECIFIC TIMING AND THREAT AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ACROSS CENTRAL IOWA...MAINLY AFTER MIDNIGHT. ACTIVATION IS ALSO POSSIBLE SATURDAY AFTERNOON AND NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 03:49 UTC.
13 thunderstorm wind, 11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368037, 5368038, 5368039, 5368040, 5368041, 5368054, 5368042, 5368055, 5368043, 5368056, 5368057, 5368044, 5368045, 5368053, 5368060, 5368046, 5368050, 5368047, 5368048, 5368049, 5368051, 5368058, 5368052, 5368059.